Why would a Insulin Diabetic be given Potassium?

When a Insulin Diabetic is given Potassium Chloride Intraveneously what happens to that person and why is it given to that person? After this person was given Potassium Cholride he was found dead.

8 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    K+ levels can be low due to diabetic coma (DKA), Addison's Disease, poor kidney function, vomiting, certain medications, etc. The solution would be to increase the K+ level. K+ and Cl- are electrolytes that must be maintained at specific levels and are critical for survival. An imbalance in electrolytes can cause cardiac arrest and death.

    This list is long as to what could have been wrong with this person and/or why they died.

    However, while there is a good chance that the person was seriously ill/unstable and died from any of the above conditions, one must rule out:

    -Medical mistakes (i.e. the nurse giving the wrong concentration, dosing, etc.). These happen more often than one would like to think. And people die.

    -Intentional fatal overdose/Murder (nurses who consider themselves "angels of death"..it happens, scarily enough).

    -An interaction with another factor, such as the person being on K+ sparing diuretics.

    -A misdiagnosis. Addison's Disease is more common in Type 1 diabetics, and can result in death if untreated or if potassium cholride is given.

    I hope this is a text book question. If it is not, I personally would rule out foul play and/or mistakes and/or malpratice.

    It is too fishy for someone to suddenly "just die" after a "routine" injection to correct a low K+ level....there is too much room for error to just rule it out as being a "natural" cause.

    • Commenter avatarLogin to reply the answers
  • 4 years ago

    1

    Source(s): I Cured My Diabetes : http://DiabetesCure.raiwi.com/?rBeU
    • Commenter avatarLogin to reply the answers
  • 4 years ago

    2

    Source(s): Amazing Diabetes Cure Secrets - http://DiabetesGoFar.com/?nfns
    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    His blood test must have shown that his potassium was low. The amount of Potassium Chloride added to an IV bottle is not enough to kill a person.

    • Commenter avatarLogin to reply the answers
  • How do you think about the answers? You can sign in to vote the answer.
  • 1 decade ago

    coming from a juvenile diabetic,for 30 years now, I can tell you in my knowledge, it may be that diabetics sometimes have low potassium levels and need supplements to raise them,just from what I know,my mother takes potassium and she is diabetic.Diabetics are prone to a lot and you just need to know what you are prone to as an individual and if you need it,they will prescribe it,it may not just be due to the diabetes though.

    Source(s): myself
    • Commenter avatarLogin to reply the answers
  • 4 years ago

    Shocking New Diabetes Research Revealed - http://Help.DiabetesGoGo.com

    • Commenter avatarLogin to reply the answers
  • 1 decade ago

    what happens when they get it is that their kcl (potassium chloride) rises........they were probably given it because their potassium level is low, doesn.t matter if they.re diabetic because everyone needs potassium for proper heart function.........potassium chloride is not an uncommon thing to administer thru iv

    Source(s): work at a hospital, people get like 4 little bags of potassium chloride in a row.......or bigger bags of fluid w/potassium chloride in them........
    • Commenter avatarLogin to reply the answers
  • 4 years ago
    • Commenter avatarLogin to reply the answers
Still have questions? Get your answers by asking now.